Alert archive / Arizona / Red Flag Warnings in 2008
Red Flag Warning 20, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at May 12, 2008, 4:18 AM MST for Mohave County, Arizona. It took effect at May 12, 2008, 11:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2008, 4:18 AM MST (11:18 UTC)
- In effect from
- May 12, 2008, 11:00 AM MST
- Expired
- May 12, 2008, 3:57 PM MST
- In force
- 5 hr
- Issued by
- NWS Las Vegas, NV
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4801 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 121118 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 418 AM PDT MON MAY 12 2008 AZZ102-130300- /O.UPG.KVEF.FW.A.0013.080512T1700Z-080513T0300Z/ /O.NEW.KVEF.FW.W.0020.080512T1800Z-080513T0300Z/ NORTHWEST DESERTS/NORTHWEST PLATEAU- 418 AM MST MON MAY 12 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING ACROSS THE NORTHWEST DESERTS AND NORTHWEST PLATEAU OF ARIZONA FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY. THIS WARNING REPLACES THE FIRE WEATHER WATCH. A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE GREAT BASIN TODAY RESULTING IN GUSTY WINDS ACROSS NORTHWEST ARIZONA. SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH BY LATE MORNING WITH GUSTS AROUND 35 MPH EXPECTED. ALTHOUGH THERE WILL BE A CHANCE OF SHOWERS OR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...DRY AIR WILL STILL BE IN PLACE DURING MOST OF THE DAY WITH RELATIVE HUMIDITY VALUES GENERALLY BETWEEN 10 AND 15 PERCENT. WINDS WILL DECREASE WHILE HUMIDITY INCREASES THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ AZZ101-CAZ229-NVZ466-130300- /O.NEW.KVEF.FW.A.0014.080513T1500Z-080514T0300Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 418 AM PDT MON MAY 12 2008 /418 AM MST MON MAY 12 2008/ ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR THE LAKE MEAD RECREATION AREA AND COLORADO RIVER VALLEY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY. STRONG NORTHERLY WINDS ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT TUESDAY. SUSTAINED WINDS BETWEEN 20 AND 25 MPH ARE EXPECTED WITH GUSTS APPROACHING 40 MPH. RELATIVE HUMIDITY VALUES BELOW 15 PERCENT ARE ALSO EXPECTED MUCH OF THE DAY TUESDAY. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
1 follow-up statement
000 WWUS85 KVEF 122257 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 357 PM PDT MON MAY 12 2008 AZZ102-130000- /O.CAN.KVEF.FW.W.0020.000000T0000Z-080513T0300Z/ NORTHWEST DESERTS/NORTHWEST PLATEAU- 357 PM MST MON MAY 12 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE RED FLAG WARNING FOR NORTHWEST ARIZONA. NORTHWEST WINDS AND HIGHER RELATIVE HUMIDITIES HAD DEVELOPED ACROSS THE NORTHWEST PLATEAU WITH A COLD FRONT PUSHING DOWN THROUGH THE AREA. NORTHWEST WINDS GUSTING BETWEEN 20 AND 30 MPH AND RELATIVE HUMIDITY VALUES BETWEEN 17 AND 27 PERCENT WERE REPORTED AT SEVERAL AUTOMATED SITES. THESE CONDITIONS...WHICH NO LONGER MEET CRITICAL FIRE WEATHER CRITERIA... WILL SPREAD DOWN THROUGH SOUTHERN MOHAVE COUNTY THE REST OF THE AFTERNOON AND EARLY EVENING. $$ AZZ101-CAZ229-NVZ466-131400- /O.UPG.KVEF.FW.A.0014.080513T1500Z-080514T0300Z/ /O.NEW.KVEF.FW.W.0021.080513T1500Z-080514T0100Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 357 PM PDT MON MAY 12 2008 /357 PM MST MON MAY 12 2008/ ...RED FLAG WARNING IN EFFECT FROM 8 AM PDT /8 AM MST/ TO 6 PM PDT /6 PM MST/ TUESDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 8 AM TO 6 PM TUESDAY. STRONG NORTHERLY WINDS ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT TUESDAY. SUSTAINED WINDS BETWEEN 25 AND 35 MPH ARE EXPECTED WITH GUSTS APPROACHING 50 MPH. RELATIVE HUMIDITY VALUES BELOW 15 PERCENT ARE ALSO EXPECTED MUCH OF THE DAY TUESDAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ JGA
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 12, 4:05 AM MST, 13 minutes earlier.
Area forecast discussion, May 12, 4:05 AM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
405 AM PDT MON MAY 12 2008
.SYNOPSIS...A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
MOVE INTO THE REGION TODAY AND TONIGHT BRINGING BREEZY CONDITIONS
ALONG WITH A CHANCE OF THUNDERSTORMS TO SOUTHERN NEVADA AND
NORTHWEST ARIZONA. GUSTY NORTH WINDS AND COOLER TEMPERATURES CAN BE
EXPECTED TUESDAY BEHIND THIS STORM SYSTEM. NORTHERLY WINDS WILL
PERSIST WEDNESDAY AND THURSDAY BUT TEMPERATURES WILL BE WARMING TO
ABOVE NORMAL LEVELS.
&&
.SHORT TERM...VIGOROUS UPPER TROUGH AND ASSOCIATED COLD FRONT WILL
MOVE INTO SOUTHERN NEVADA TODAY AND INTO ARIZONA TONIGHT. PRETTY
DECENT DYNAMICS WILL COMBINE WITH SOME INSTABILITY TO PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...INITIALLY ACROSS
LINCOLN AND CENTRAL NYE COUNTIES...THEN SPREADING INTO CLARK AND
MOHAVE COUNTIES LATER THIS AFTERNOON AND TONIGHT. GUSTY WEST TO
SOUTHWEST WINDS WILL BE SEEN AHEAD OF THE SYSTEM TODAY. WESTERN SAN
BERNARDINO ALREADY MET WIND ADVISORY CRITERIA OVERNIGHT AND UPDATED
THE ADVISORY FOR AN EARLIER START TIME. WINDS ACROSS THE EAST SLOPES
OF THE SIERRA HAVE DECREASED SOMEWHAT AND MAY HAVE TO CANCEL THE
ADVISORIES AND WARNINGS THERE. NORTHERLY WINDS BEHIND THE FRONT LATE
THIS AFTERNOON AND TONIGHT MAY MEET ADVISORY LEVELS BRIEFLY BUT HELD
OFF ON ISSUING AN ADVISORY FOR NOW. GUSTY NORTHERLY WINDS AND DRY
CONDITIONS ARE EXPECTED TUESDAY BEHIND THE COLD FRONT. WILL HAVE TO
MONITOR LATER MODEL DATA FOR POSSIBILITY OF A WIND ADVISORY DOWN THE
COLORADO RIVER. BELOW NORMAL TEMPERATURES ARE EXPECTED TUESDAY
BEHIND THE FRONT. LIGHTER NORTH WINDS...DRY CONDITIONS AND WARMING
TEMPERATURES ARE EXPECTED WEDNESDAY UNDER NORTHERLY FLOW ALOFT.
.LONG TERM...FOR THE PERIOD BEGINNING THURSDAY MORNING...A LARGE
RIDGE OF HIGH PRESSURE WILL KEEP THINGS FAIRLY BENIGN FOR MOST OF
THE EXTENDED WITH ABOVE NORMAL TEMPS...AND LIMITED CLOUD COVERAGE.
THE ONLY CONCERN WILL BE BREEZY TO WINDY CONDITIONS ON THURSDAY AS
HIGH PRESSURE BUILDS AT THE SURFACE NORTH OF THE FORECAST AREA AND A
DECENT N/S PRESSURE GRADIENT SETS UP...OTHER THAN THAT NO SIG WX.
ALSO...THIS EVENINGS MODELS WERE IN BETTER AGREEMENT REGARDING THE
POSITION OF THE RIDGE AXIS...KEEPING IT JUST WEST OF THE FORECAST
AREA THROUGH BOTH AMPLIFICATION/AMPLIFICATION OF THE RIDGE. HAVE
KEPT DAYTIME MAX TEMPS IN LINE WITH THE ENSEMBLE MEAN FOR THE MOST
PART...WHICH ALSO ALLOWED GOOD CONTINUITY WITH THE PREVIOUS SHIFT. &&
.AVIATION...FOR MCCARRAN...MAIN FOCUS REMAINS ON SURFACE
WINDS...WITH A STRONG SOUTHWEST WIND EXPECTED TO PERSIST
THROUGH THE REST OF THE MORNING AND INTO THE AFTERNOON...WITH
FRONTAL PASSAGE LOOKING TO BE AROUND 01Z LATE MONDAY AFTERNOON.
FOLLOWING FROPA...WINDS WILL SHIFT TO THE NORTH...REMAINING
STRONG...WITH GUSTS AROUND 30 KTS. THERE IS THE POTENTIAL FOR
ESPECIALLY STRONG WINDS WITHIN THE TWO HOURS DURING/AFTER FROPA
TODAY...THANKS TO AN ESPECIALLY STRONG PRESSURE GRADIENT AT THE
SURFACE...AND A DEEP POOL OF COLD AIR BEHIND THE FRONT. WIND GUSTS
OVER 50 MPH ARE NOT OUT OF THE QUESTION RIGHT AROUND THE TIME OF
FRONTAL PASSAGE. ALSO...ALTHOUGH MOISTURE WITH THIS SYSTEM IS
LIMITED...THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP OVER THE
SURROUNDING MOUNTAINS...MAINLY NORTH AND EAST OF KLAS BY MID/LATE
AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL SHIFT TO A NORTHWEST DIRECTION DURING THE
DAY AS A COLD FRONT MOVES THROUGH THE AREA. PORTIONS OF MOHAVE
COUNTY ARIZONA AND SAN BERNARDINO COUNTY CALIFORNIA WILL EXPERIENCE
THE STRONGEST WINDS ASSOCIATED WITH THE FRONT. THERE IS A CHANCE FOR
THUNDERSTORMS TO DEVELOP TODAY...MAINLY EAST OF LAS VEGAS AND OVER
HIGHER TERRAIN.
&&
.FIRE WEATHER...UPGRADED FIRE WEATHER WATCH FOR AZ ZONE 102 TO A RED
FLAG WARNING FOR LATER THIS MORNING THROUGH THIS EVENING. GUSTY
SOUTHWEST WINDS ARE EXPECTED AND RH SHOULD BE BELOW 15 PERCENT MOST
OF THE DAY BEFORE THE RH INCREASES WITH THE CHANCE OF THUNDERSTORMS
LATE THIS AFTERNOON AND TONIGHT. STRONG NORTHERLY WINDS DOWN THE
COLORADO RIVER TUESDAY WILL COMBINE WITH DRY AIR TO CREATE
CONDITIONS LIKELY TO MEET RED FLAG CRITERIA SO ISSUED A FIRE WEATHER
WATCH.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR NVZ466.
AZ...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR AZZ101.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR AZZ102.
CA...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR CAZ229.
HIGH WIND WARNING UNTIL 9 AM PDT THIS MORNING FOR CAZ519.
WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR CAZ523.
WIND ADVISORY UNTIL 9 AM PDT THIS MORNING FOR CAZ520.
&&
HARRISON/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 11, 5:42 AM MST, 22 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 542 AM PDT SUN MAY 11 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-120345- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 542 AM PDT SUN MAY 11 2008 /542 AM MST SUN MAY 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LOW PRESSURE SYSTEM MOVING INTO NORTHERN UTAH WILL PRODUCE AREAS OF STRONG WEST TO SOUTHWEST WINDS MONDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR MUCH OF MOHAVE COUNTY DUE TO THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER. THERE IS POTENTIAL FOR A WIND ADVISORY MONDAY ACROSS WESTERN SAN BERNARDINO COUNTY AS WINDS MAY GUST TO AROUND 40 MPH. AS THE LOW PRESSURE SYSTEM MOVES INTO ARIZONA TUESDAY...LOCALLY GUSTY NORTH WINDS WILL DEVELOP ACROSS THE AREA BEHIND A COLD FRONT. THE STRONGEST WINDS WILL LIKELY BE DOWN THE COLORADO RIVER VALLEY AND THERE MAY BE A NEED FOR A WIND ADVISORY OR LAKE WIND ADVISORY. DRY NORTHERLY FLOW WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:18 AM MST | Fire Weather Watch | VEF | Mohave | 12 hr |
| May 12, 3:45 PM MST | Wind Advisory | VEF | Mohave | 24 hr |
| May 12, 3:57 PM MST | Red Flag Warning | VEF | Mohave | 26 hr |
Nearby
Red Flag Warnings in Arizona, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.